AstraZeneca is no longer available in Australia
There was a link between the AstraZeneca vaccine and a rare but serious side effect called thrombosis with thrombocytopenia syndrome (TTS).
TTS was very rare. In Australia, the rate of AstraZeneca-related TTS was estimated to be:
- about 2 per 100,000 people vaccinated with AstraZeneca aged 60 years or older
- about 2 to 3 per 100,000 people vaccinated with AstraZeneca under 60 years of age.
Symptoms typically occurred between 4 and 42 days after a first dose of the AstraZeneca vaccine.
AstraZeneca is no longer available in Australia from 21 March 2023, so no further cases of AstraZeneca-related TTS can occur in Australia.
On 8 April 2021, the Australian Government received advice and recommendations from the Australian Technical Advisory Group on Immunisation (ATAGI) about the Vaxzevria (AstraZeneca) vaccine and a syndrome called Thrombosis with Thrombocytopenia Syndrome (TTS).
On 17 June 2021, ATAGI issued a statement recommending an alternative to AstraZeneca for those aged under 60 years.
The following information remains for reference purposes.
Thrombosis with thrombocytopenia syndrome (TTS)
There was a link between the AstraZeneca vaccine and a rare but serious side effect – thrombosis with thrombocytopenia syndrome (TTS). TTS can cause long-term disability and death.
TTS involves blood clotting (thrombosis) combined with low platelets (thrombocytopenia). Blood clots can appear in different parts of the body such as the brain or abdomen (belly). TTS is thought to be immune mediated.
The risk of TTS was higher in younger people, so ATAGI preferred an alternative to AstraZeneca for people under 60 years of age. The other COVID-19 vaccines are not associated with TTS.
People aged under 60 years were able to receive the AstraZeneca vaccine if the benefits outweighed the risks and they provided informed consent, such as during the outbreak of the Delta variant in 2022.
Symptoms of TTS
Symptoms typically occured between 4 and 42 days after a first dose of the AstraZeneca vaccine.
Symptoms of TTS included:
- severe, persistent headache that did not improve with regular painkillers
- blurred vision
- confusion or seizure
- weakness of face or limbs
- shortness of breath or chest pain
- severe abdominal (belly) pain
- leg swelling
- unexplained pin-prick rash or bruising away from the injection site.
Patients were urged to seek urgent medical attention if they experienced any symptoms of TTS.
Rate of TTS
TTS was very rare. In Australia, the last case of TTS reported by the Therapeutic Goods Administration was in December 2021.1 At that time, the rates of TTS were estimated to be:1
- about 2 per 100,000 people vaccinated with AstraZeneca aged 60 years or older.
- about 2 to 3 per 100,000 people vaccinated with AstraZeneca under 60 years of age.
A range of severity of illness was reported in Australia. Some cases were relatively mild, some had significant morbidity, and some were fatal.
The overall case fatality rate in Australia was lower than reported internationally. This was likely due to increased detection due to increased awareness, as well as early diagnosis and treatment.
Risk of TTS
No biological or other risk factors were identified that predicted who developed TTS.
Cases were reported in all ages, and in both men and women.
TTS appeared to be more severe in younger women.
Almost all reported cases of TTS occurred after the first dose of AstraZeneca. The risk of TTS was much lower after the second dose.
People under the age of 60 years were preferred to have an alternative vaccine to AstraZeneca.
Some people with pre-existing conditions were preferred not to have AstraZeneca for their first or second dose.
Advice for health professionals
Heparin treatment and the AstraZeneca vaccine
There was no evidence that exposure to heparin increased the risk of developing TTS.
A patient could be given heparin after an AstraZeneca vaccine is administered, and vice versa.
Patients with suspected TTS were advised not to be given any heparin or platelet transfusions. These treatments may have worsened the clinical course of TTS.
Vaccination after a thromboembolic event
If a patient had a thromboembolic event, as for any acute illness, providers were advised to delay vaccination until the patient was clinically well.
Providers were advised to allow an interval of at least 1 week before administering the AstraZeneca vaccine to give time for anticoagulation therapy to stabilise.
People who developed CVST or HIT after first dose of AstraZeneca vaccine
If a patient developed cerebral venous sinus thrombosis (CVST) or heparin-induced thrombocytopenia (HIT) after their first dose of AstraZeneca, providers were advised not to administer a second dose.
ATAGI preferred an alternative vaccine as a second dose for patients who developed CVST or HIT after their first dose of AstraZeneca.
Diagnosis of TTS was challenging in patients who developed HIT, because they may have elevated anti-platelet factor 4 (anti-PF4) antibody levels. Anti-PF4 is also a diagnostic marker of TTS.
Previously recommended actions
If patients had any symptoms of TTS after vaccination, providers were urged to investigate for TTS . Initial investigations could occur in primary care in some instances. ATAGI recommended that suspected TTS cases be referred to a hospital for further investigation and specialist consultation, including with a haematologist. Providers were advised to refer acutely unwell patients to an emergency department.
Early detection and management of cases, including referral to hospital, could prevent serious complications developing.
Initial investigations could be performed in a primary care setting if:
- the patient was not acutely unwell, and
- the referring practice could obtain and review the results within 6 hours .
Providers were advised to immediately refer patients with possible TTS to an emergency department if:
- they were acutely unwell (for example, acute neurological deficit, severe abdominal pain, severe bleeding, or any other concerning symptoms or signs)
- blood tests could not be performed and reviewed within 6 hours
- they had thrombocytopenia (platelets <150 x 109/L) and/or D-dimer ≥5 x upper limit of normal.
ATAGI produced a guidance for primary care health professionals, which has now been archived, as the vaccine is no longer available in Australia.
Guidance on the identification and management of TTS is available from the Thrombosis and Haemostasis Society of Australia and New Zealand.
Adverse events associated with COVID-19 vaccines should be reported to the relevant state or territory health department or to the Therapeutic Goods Administration (TGA).
Possible presentations of TTS
The sites of thrombosis in reported cases were unusual, varied and usually venous.
Presentations of thrombosis in TTS included:
- cerebral venous sinus thrombosis (CVST)
- thrombosis in the splanchnic (abdominal) circulation
- pulmonary emboli (PE)
- deep vein thrombosis (DVT)
- arterial thrombosis.
In Australia, TTS presented more commonly as DVT and PE than CVST or splanchnic thrombosis.
Patients may less commonly have presented initially with signs or symptoms of thrombocytopenia.
Concerning signs or symptoms included:
- headache that persisted beyond 48 hours after vaccination, or appeared later than 48 hours after vaccination where simple analgesia may alleviate headache initially, but it persisted, may have worsened when lying down or may have been accompanied by nausea and vomiting
- signs and symptoms of raised intracranial pressure or focal neurological deficits or seizures
- signs or symptoms suggestive of thrombosis in other anatomical locations (for example, abdominal pain suggestive of thrombosis in the splanchnic circulation, or chest pain suggestive of pulmonary embolism)
- signs suggestive of clinically significant thrombocytopenia, such as petechial rash or bleeding, or bruising not at the vaccine injection site that cannot be explained.
Assessment and management of TTS after referral to emergency department
The imaging investigations required depended on the clinically suspected site of thrombosis.
Further haematology investigations were advised to be arranged in consultation with a haematologist. This included ELISA testing for anti-PF4 antibodies. If the ELISA was positive, providers were advised to arrange further functional antibody tests.
Providers were advised that patients with suspected TTS should not be given any heparin or platelet transfusions. These treatments may have worsened the clinical course.
If TTS was confirmed, management was with a non-heparin anticoagulant and/or intravenous immunoglobulin.
For more information, see:
- Australasian College of Emergency Medicine guideline
- Thrombosis and Haemostasis society of Australia and New Zealand guideline.
- Primary care approach to TTS after Vaxzevria (AstraZeneca) vaccine.
- Therapeutic Goods Administration (TGA). COVID-19 vaccines weekly safety report: 27 January 2022. Australian Government Department of Health; 2022. (Accessed 9 March 2023). https://www.tga.gov.au/news/covid-19-vaccine-safety-reports/covid-19-vaccine-weekly-safety-report-27-01-2022